I’ve been thinking an awful lot about drug safety lately, ever since I’ve been camped out at the hospital bedside of a dear friend. She’s been hospitalized with a severe drug toxicity reaction to a commonly-prescribed medication she’d been newly taking for the past month. And when I say “severe”, I mean you cannot even imagine the horrific symptoms she has suffered day after day after day, week after week, while the pharmaceutical culprit, excruciatingly slowly, clears her system.
Some researchers suggest that as much as 72% of all adverse events that occur after discharge from hospital are caused by medications.(1) A study from the U.K. in 2004 reported that the drugs most commonly blamed for causing hospital admissions included:
- low dose aspirin
- warfarin (Coumadin)
- non-steroidal anti-inflammatory drugs (NSAIDs) other than aspirin (such as Aleve, Advil, Voltaren, Motrin, Celebrex, Vioxx)
And as we get older, the reality for many is that we will be prescribed more and more meds as we face age-related chronic disease diagnoses, thus upping the ante that we will have a bad reaction to not only a single drug, but to the interaction between two or more we’re taking – what’s called a drug-drug interaction.
A study published in the Journal of the American Medical Association, for example, suggests that by the time we reach age 65, more than 40% of us will take at least five different medications per week, and 12% of us will be on an astonishing 10 or more different meds per week.
No matter how you slice those stats, it means a lot of potential adverse drug interactions to worry about.
Worse, many hospital admissions for drug toxicity occur after administration of a new prescription drug that is well-known to cause a serious interaction with a drug we’re already on – suggesting that many of these interactions could be avoided, warn Canadian researchers who investigated this disturbing trend(3):
“In this study, we used population-based health care records to explore the association between adverse clinical outcomes and avoidable drug-drug interactions.
“We focused on three drug-drug interactions that involve commonly used medications and that produce specific toxic effects.”
One of these three avoidable drug-drug interactions studied is of particular interest to heart patients. Many of us take a fistful of cardiac drugs every day, blithely trusting that the combination of powerful pharmaceuticals prescribed for us will help us, not harm us.
One of the study’s areas of focus was on two types of meds commonly prescribed for high blood pressure or heart failure.
For example, when researchers in Canada looked at hospital admissions directly related to drug toxicity in which doctors had prescribed both an ACE inhibitor (Mavik, Lotensin, Accupril, etc.) as well as potassium-sparing diuretic (such as Dyazide, Maxzide, Aldactazide, etc.), they were not surprised to find abnormally high levels of potassium in the blood of such patients.
It’s not surprising because the potentially deadly drug-drug interaction between these two meds is already well-documented.
Our bodies need a delicate balance of potassium to maintain normal heart rhythm. But too much potassium in the blood can lead to dangerous changes in heart rhythm (arrhythmia), worsened for patients who already have kidney problems.
Extremely high levels of potassium (known as severe hyperkalemia) are strongly associated with serious arrhythmia, cardiac arrest or even death. In fact, if it’s not recognized and treated properly, severe hyperkalemia results in a mortality rate of up to 67%.
Researchers found that patients hospitalized for hyperkalemia who were already taking ACE inhibitors were 27 times more likely to have also received a prescription for a potassium-sparing diuretic in the week before hospital admission compared to control subjects who weren’t prescribed that second drug.
This means that even though the adverse effects of taking both these medications together are already well-documented, some doctors are still prescribing the dangerous drug duo to their patients.
The Canadian study authors warned that many hospital admissions for hyperkalemia in patients receiving ACE inhibitors could have been prevented if only the simultaneous prescription of potassium-sparing diuretics had been avoided. Of those patients hospitalized for this specific and preventable drug-drug interaction, the study noted that 4% of them died in hospital.
Hyperkalemia can be correctly diagnosed through simple blood or urine tests, but is also difficult to identify in the first place. Warning symptoms may not even become apparent, in fact, until potassium levels become very high (7.0 mEq/l or greater). These include:
- abnormal arrhythmia
- slow heart rate
- shortness of breath
- chest pain
There are other medications that can also cause life-threatening hyperkalemia besides the ACE inhibitors and potassium-sparing diuretics combo. These include beta blockers, cyclosporine, digoxin, heparin, NSAIDs, intravenous penicillin G potassium and others.(4)
Many heart patients are routinely prescribed cholesterol-lowering drugs called statins (Zocor, Crestor, Lipitor, Mevacor, Prevachol, Lescol or their generic forms). The FDA now suggests that you should have a liver function test soon after starting to take a statin, or after switching to a new kind of statin. And if your doctor prescribes a statin called lovastatin (generic, Mevacor, Altoprev) for you, it should not be taken while you are also taking certain antibiotics, anti-fungal agents, or medications used to treat AIDS.
What can be done to prevent drug toxicity? As the Canadian researchers concluded in their JAMA report:
“Computers are present in every modern dispensary and can reduce the likelihood of some drug-drug interactions. However, computers sometimes fail at this important task because of a lack of regular updates, or because frequent warnings of a trivial nature fatigue the operators and lead them to override more significant ones.
“Physicians should consider dose adjustments and monitor patients closely for evidence of drug toxicity.”
And according to a report on medical errors and patient safety called Reducing and Preventing Adverse Drug Events To Decrease Hospital Costs, up to 95 percent of these adverse drug reactions can be prevented. (Interesting, by the way, that this government-sponsored report isn’t aiming to reduce/prevent adverse drug events in order to decrease patient suffering – but only to decrease hospital costs!)
This report cites two studies that attribute up to 60% of adverse drug reactions to excessive drug dosage for the patient’s age, weight, underlying condition and renal function, despite the reality that existing systems are in fact available that prompt doctors to take these factors into consideration when prescribing all medications.
Meanwhile, patients need to pay far more attention when it comes to the powerful drugs we are voluntarily ingesting every day.
We have to stop thinking of our daily meds as being merely the “yellow capsule” or the “white blood pressure pill”. Many of us don’t even bother reading the important product information inserts about possible side effects or drug interaction warnings that come with every prescription we fill at the pharmacy.
Kevin Colgan, past president of the American Society of Health System Pharmacists, observed that he is surprised so many patients do not even know what drugs their doctor has prescribed for them.
He described a number of things all patients can and must do to get more involved in our own medication management:
Keep a list of medications you take.
Ask your physician: “What’s that name of the drug you’re giving me? What will it do? And what adverse drug reactions should I expect?”
Learn as much as you can about any medications you’ll be taking.
To that list, I’d add:
“Make friends with your local pharmacist!”
UPDATE: After an interesting conversation with one of my Twitter followers about this post, I would also add:
“Always have your drug prescriptions filled at the same pharmacy!”
Pharmacists are highly trained experts on the meds we take, capable of helping us with medication reviews and drug information consultations. Please take advantage of their unique expertise! My own sharp-eyed pharmacist on more than one occasion has caught potentially dangerous medication errors while filling prescriptions for me.
Learn and pay close attention to symptoms that may be side effects of drug toxicity.
In my hospitalized friend’s case, she ignored two significant side effects of the new drug she’d been prescribed a month earlier simply because she was unaware at the time that they might be early warning signals of drug toxicity.
Q: Have you asked your pharmacist to review all of your medications for known drug-drug interactions?
(1) Munir Pirmohamed et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18,820 patients. BMJ. Jul 3, 2004; 329(7456): 15–19. doi: 10.1136/bmj.329.7456.15
(2) Kaufman DW, Kelly JP, Rosenberg L, Anderson TE, Mitchell AA. Recent patterns of medication use in the ambulatory adult population of the United States: The Slone Survey. JAMA.2002;287:337-344.
(3) David N. Juurlink et al. Drug-Drug interactions among elderly patients hospitalized for drug toxicity. JAMA. 2003;289:1652-1658
(4) Prybys KM. Deadly drug interactions in emergency medicine. Emerg Med Clin North Am. 2004, 22: 845-863.
- RxISK – a free, independent site where you can report a drug’s side effects, or research a database of over 4 million reports submitted to the FDA, Health Canada or RxISK
- What you need to know about your heart medications
- Why aren’t you wearing your medical I.D?
- Why don’t patients take their meds as prescribed?